Georgia, 2020Hail and Damaging Winds in Georgia, June 14 to 15, 2020
June 14 to 15, 2020 · NWS FFC · 16 events in 11 counties and zones
A deepening upper-level low over the region produced scattered severe thunderstorms over north and central Georgia each day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening upper-level low over the region produced scattered severe thunderstorms over north and central Georgia each day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 14, 2:33 PM EST, 48 minutes earlier.
Area forecast discussion, Jun 14, 2:33 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
333 PM EDT Sun Jun 14 2020
.SHORT TERM /Tonight through Monday Night/...
A closed low over the OH Valley this afternoon will drop southward
into the Savannah River Valley through the short term. Meanwhile
wedging will develop at the surface as the remains of a front and
a short wave linger just off the coast of the Carolinas. Bands of
showers and thunderstorms rotating around the upper low...combined
with the easterly flow should affect much of north and central GA
through the short term. Cooling aloft and afternoon instability
could produce a few strong to severe thunderstorms across north GA
this afternoon and evening. Showers and thunderstorms should have
a mainly diurnal pattern through the short term...but expect some
convection to linger overnight. Max temperatures Monday should be
a few degrees cooler across northeastern areas due to the easterly
winds and increased clouds.
41
.LONG TERM /Tuesday through Sunday/...
The main feature through the long term period will be a closed upper
level low that is expected to linger near the local forecast area
through the rest of the week. This low is expected to keep moisture
across the area leading to chances for showers and thunderstorms in
the afternoon and evenings.
By Tuesday, the low is expected to be centered in the vicinity of
eastern Georgia/South Carolina/North Carolina border. As the low
lingers just northeast of the area, chances for showers and
thunderstorms are expected to increase, especially across portions
of northern and eastern Georgia, in the afternoon and evening. As
the low meanders in the vicinity through Wednesday and Thursday,
those chances for showers and thunderstorms will continue, although
mainly in a diurnal trend and focused more across northern and
eastern Georgia.
By late Tuesday into Wednesday, a surface low is forecast to develop
along a stalled boundary just off the North/South Carolina
coastline. As this system meanders slowly up the coast, high
pressure will be expected to push into portions of northern and
northeastern Georgia, allowing for weak wedging across the area by
mid-week onward. In the upper levels, the low is expected to broaden
and lift slightly later on Thursday before beginning to be swept up
in the upper level flow on Friday. While models have come into much
better agreement on the progression of the low pressure system on
Friday, some differences in timing remain. The ECMWF tries to clear
the local forecast area by Saturday afternoon while the GFS starts
to show clearing closer to Saturday evening. Overall, continued a
blend for this time frame, keeping just slight chance pops just
across portions of eastern Georgia for Saturday afternoon.
With some periods of wedging and additional cloud cover, high
temperatures through the extended are expected to be fairly mild and
overall slightly below average with high temps in the 70s and 80s.
By Friday into the weekend, temps are expected to trend warmer with
highs in the upper 80s and lower 90s areawide. Low temperatures are
forecast to be slightly below average as well with lows in the upper
50s and 60s, before increasing to the upper 60s to lower 70s for the
weekend.
Reaves
&&
AVIATION...
18Z Update...
SCT/BKN 040-060 expected this afternoon with some higher layers.
Scattered showers and thunderstorms will develop mainly this
afternoon and evening across the northern taf sites. VFR overnight
with storms diminishing but could be some mvfr stratus mainly KAHN
toward morning. Basically Monday should be a repeat of today with
a chance of thunderstorms across all taf sites. Winds stay east
to NE mainly 4-9 kts.
//ATL Confidence...18Z Update... Medium to high on all elements.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 62 76 60 75 / 20 50 30 30
Atlanta 65 78 60 78 / 20 40 20 30
Blairsville 56 70 54 71 / 40 60 40 40
Cartersville 60 81 59 81 / 30 30 20 20
Columbus 66 87 64 84 / 10 30 20 20
Gainesville 61 73 58 75 / 30 50 30 30
Macon 64 84 62 80 / 10 40 20 30
Rome 60 82 59 82 / 30 30 20 20
Peachtree City 62 81 60 80 / 20 40 20 20
Vidalia 66 84 64 81 / 20 40 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....Reaves
AVIATION...41
Hazardous weather outlook, Jun 14, 1:53 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
253 PM EDT Sun Jun 14 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
253 PM EDT Sun Jun 14 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered thunderstorms are possible this afternoon and evening
across north Georgia. Some isolated storms may become strong to
severe. Gusty winds, small hail, frequent lightning, and locally
heavy rainfall will be possible in any stronger storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
From Monday through Saturday, isolated to scattered thunderstorms
will be possible each afternoon, especially over the eastern half
of the forecast area. Gusty winds, frequent lightning, and heavy
rain will be possible with any storms that do develop.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jun 14, 12:57 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
157 PM EDT Sun Jun 14 2020
GAZ006>008-141830-
Gilmer GA-Union GA-Fannin GA-
157 PM EDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILMER...
NORTHWESTERN UNION AND FANNIN COUNTIES UNTIL 230 PM EDT...
At 157 PM EDT...a line of strong thunderstorms was along a line
extending from Epworth to near Cherry Log...and moving east at 10
mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Blue Ridge, Morganton, Hemp, Margret, Higdon, Nottely Dam, Hurst,
Loving, Epworth, Dial, Mineral Bluff, Cherry Log and Colwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8408 3469 8415 3475 8452 3499 8448
TIME...MOT...LOC 1757Z 290DEG 8KT 3496 8440 3482 8445
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 14, 1:14 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
214 PM EDT Sun Jun 14 2020
GAZ041-042-141845-
Haralson GA-Carroll GA-
214 PM EDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR HARALSON AND CARROLL COUNTIES
UNTIL 245 PM EDT...
At 213 PM EDT...a strong thunderstorm was over Buchanan...moving
southeast at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Carrollton, Buchanan, Villa Rica, Bremen, Temple, Tallapoosa, Mount
Zion, Waco, Abilene, John Tanner State Park and Bowdon Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3382 8537 3390 8518 3370 8491 3353 8516
TIME...MOT...LOC 1813Z 321DEG 12KT 3378 8519
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 14, 2:57 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
357 PM EDT Sun Jun 14 2020
GAZ008-009-016-142030-
Union GA-Towns GA-White GA-
357 PM EDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...SOUTHERN TOWNS
AND WHITE COUNTIES UNTIL 430 PM EDT...
At 357 PM EDT...a strong thunderstorm was over Low Gap Shelter, or 11
miles southeast of Blairsville...moving southeast at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cleveland, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Blue Mountain Shelter, Mountain Scene, Low Gap Shelter,
Anna Ruby Falls, Smithgall Woods Conservation Are, Sautee, Qualatchee
Lake and Vogel State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3490 8372 3482 8365 3480 8368 3479 8368
3476 8363 3473 8362 3472 8364 3469 8364
3466 8366 3462 8364 3461 8364 3453 8378
3468 8387 3472 8386 3473 8390 3478 8393
TIME...MOT...LOC 1957Z 324DEG 13KT 3478 8380
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 14, 3:12 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT Sun Jun 14 2020
GAZ004-005-142045-
Whitfield GA-Murray GA-
412 PM EDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD AND SOUTHWESTERN MURRAY
COUNTIES UNTIL 445 PM EDT...
At 412 PM EDT...a strong thunderstorm was over Rocky Face, or near
Dalton...moving southeast at 20 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dalton, Varnell, Tunnel Hill, Mill Creek, Rocky Face, Tilton and
North Georgia Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3465 8476 3461 8486 3462 8491 3463 8491
3463 8493 3462 8493 3461 8505 3472 8505
3472 8512 3479 8514 3482 8513 3481 8512
3482 8506 3486 8506 3486 8503 3488 8501
3490 8502 3492 8496
TIME...MOT...LOC 2012Z 335DEG 17KT 3482 8503
HAIL...0.75IN
WIND...50MPHHail, Whitfield
- When
- June 14, 3:21 PM EST to 3:31 PM EST
- Where
- Whitfield County, 0.78 mi NW of Rocky Face
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.809, -85.038
A trained spotter reported hail the size of pennies at the intersection of Highway 41 and Highway 201.
Hail, Pickens
- When
- June 14, 5:00 PM EST to 5:10 PM EST
- Where
- Pickens County, 3.17 mi ESE of Jerusalem
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.410, -84.530
A trained spotter reported hail the size of quarters.
Hail, Fulton
- When
- June 14, 5:12 PM EST to 5:22 PM EST
- Where
- Fulton County, 2.41 mi NNW of North Roswell
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.063, -84.382
An amateur radio operator reported hail the size of quarters at Roswell High School.
Hail, Cherokee
- When
- June 14, 5:15 PM EST to 5:25 PM EST
- Where
- Cherokee County, 1.82 mi WSW of Arnold Mill
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.114, -84.411
The public reported hail the size of quarters to half dollars on John Ross Court.
Hail, Fulton
- When
- June 14, 5:30 PM EST to 5:40 PM EST
- Where
- Fulton County, 1.88 mi NE of Mountain Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.100, -84.397
The public reported hail the size of quarters at Lackey Road and Overlook Pass.
Hail, Fulton
- When
- June 14, 5:35 PM EST to 5:45 PM EST
- Where
- Fulton County, 1.16 mi ENE of North Roswell
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.038, -84.352
The public reported hail the size of walnuts along Oakfield Lane.
Thunderstorm Wind, Oconee
- When
- June 14, 5:55 PM EST to 6:30 PM EST
- Where
- Oconee County, 1.51 mi W of Frogtown to 1.87 mi SSE of Ashland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.902, -83.626
The Oconee County Manager reported trees and power lines blown down from around the intersection of Hebron Church Road and Dove Creek Road to around the intersection of Moores Ford Road and Lane Creek Road.
Hail, Paulding
- When
- June 14, 6:15 PM EST to 6:25 PM EST
- Where
- Paulding County, 0.9 mi NW of New Hope
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.960, -84.790
The Paulding County Emergency Manager reported hail the size of nickels in the New Hope community.
Thunderstorm Wind, Haralson
- When
- June 14, 6:45 PM EST to 7:05 PM EST
- Where
- Haralson County, 1.38 mi WNW of Old Tallapoosa to 0.89 mi WNW of Old Tallapoosa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.755, -85.303
The Haralson County Emergency Manager reported 5 trees blown down along Broad Street in Tallapoosa.
Thunderstorm Wind, Spalding
- When
- June 14, 7:44 PM EST to 8:10 PM EST
- Where
- Spalding County, 1.61 mi SW of Sunny Side to 0.34 mi E of Griffin Spalding Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.312, -84.317
Spalding County Emergency Services reported numerous trees and power lines blown down across the county in a swath about five miles wide from Manley Road south of Sunny Side across the city of Griffin.
Hail, Newton
- When
- June 15, 2:37 PM EST to 2:47 PM EST
- Where
- Newton County, 0.59 mi ENE of Covington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.603, -83.860
A trained spotter reported hail the size of quarters at the intersection of Highway 278 and Pace Street.
Thunderstorm Wind, Gwinnett
- When
- June 15, 3:05 PM EST to 3:25 PM EST
- Where
- Gwinnett County, 2.42 mi NNE of Grayson to 2.56 mi ESE of Grayson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.912, -83.933
The Gwinnett County Emergency Manager reported trees and power lines blown down across the eastern portion of the county from around the Tribble Mill Park area to Loganville.
Thunderstorm Wind, Walton
- When
- June 15, 3:20 PM EST to 3:40 PM EST
- Where
- Walton County, 2.81 mi W of Youth to 1.06 mi WSW of Walnut Grove
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.777, -83.919
The Walton County Emergency Manager reported numerous trees and power lines blown down across the western side of the county from Center Hill Church Road to Cannon Farm Road.
Thunderstorm Wind, Newton
- When
- June 15, 3:30 PM EST to 4:10 PM EST
- Where
- Newton County, 3.86 mi NW of Dialtown to 0.89 mi S of Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.695, -83.910
The Newton County Emergency Manager reported trees and power lines blown down across the county from around the intersection of Hickory Hill Drive and Mt. Zion Road southeast across Covington to around the intersections of Johnson River Road and at East End Road and King Bostick Road at Moores Road.
Hail, Newton
- When
- June 15, 3:47 PM EST to 3:57 PM EST
- Where
- Newton County, 0.7 mi ESE of Covington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.597, -83.859
A trained spotter reported hail the size of quarters at the intersection of Elm Street and Floyd Street.
Hail, Newton
- When
- June 15, 3:49 PM EST to 3:59 PM EST
- Where
- Newton County, 1.52 mi NNW of Fairfield
- Measured
- 1.75 in hail
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 33.599, -83.834
The public reported hail ranging from the size of nickels to the size of golf balls at the intersection of Highway 278 and Dr. Martin Luther King Jr. Avenue, damaging at least 1 vehicle.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, June 14 to 15, 2020$65,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, June 14 to 15, 2020$2,000 · 2.75 in hail · 32 events
- Damaging Wind in Louisiana, June 14, 2020$35,000 · 50 kt wind · 1 event
- Damaging Winds in Colorado, June 14, 2020$25,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Tennessee, June 14, 20201.25 in hail · 7 events
- High Wind in Wyoming, June 14, 202071 kt wind · 5 events
- Hail in South Dakota, June 14, 20201.75 in hail · 5 events
- High Wind in South Dakota, June 14 to 15, 202071 kt wind · 5 events
- Lakeshore Flood in Ohio, June 14 to 15, 20204 events
- Damaging Winds in Kansas, June 14, 202076 kt wind · 4 events
- Hail in Tennessee, June 14, 20201 in hail · 3 events
- Waterspouts in South Atlantic Coastal Waters, June 14, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899598, 899600, 899601, 899603, 899605, 899606, 899619, 899608, 899620, 899624, 899609, 899626, 899628, 899634, 899611, 899610.